Wednesday, April 18, 2012

Infusion Reactions to Rituximab

Kim Byrne’s (@stmprkb) reaction to an infusion with Rituxan stimulated me to write a few thoughts on infusion reactions with rituximab.

If I read papers I see a higher rate of infusion reactions than I see in our practice. Maybe in studies one looks more accurately than we do or maybe the authors couldn’t exclude obvious non causal events. I wouldn’t like to yield up Rituxan (rituximab) as it is a helpful drug.
The majority of reactions during infusion of rituximab are due to a cytokine release syndrome, which might be clinically indistinguishable from a (type 1) hypersensitivity reaction. As cytokines have a short half life, stopping the infusion might already be sufficient, but I must admit, I’d give at least an additional antihistamine. Additional glucocorticoids might also be helpful, but would take some time to work. And that’s the reason 100 mg prednisolone*, cetirizine* , and paracetamol* are given half an hour before the infusion starts (* - or other drugs of the same category or equivalent dose). Most patients are able to be rechallenged with Rituxan. Maybe one has to adjust the speed of the infusion, which means the duration increases, which might be a problem with an already long duration of the infusion. As I have a clinic in the background, I will always have a nurse and also an assisting physician to watch over the patient when the rheumatology nurse and/or I already have left the hospital.
What might be signs of an infusion reaction? Cough, dyspnea and/or tachypnea, rhinitis, sneezing, dizziness, confusion, rash, pruritis, urticaria, nausea, vomiting, abdominal cramping, myalgias, fatigue, anxiety, and many more.

How to avoid adverse events?
1. Tell the patient that adverse events might happen, how these events might look, but that these aren’t a must. The statistics are on the side of the patient!
2. Have infusion newcomers take their first infusion together with patients, who know the routine and might ease anxiety.
3. Give 100 mg prednisolone i.v., cetirizine orally, and paracetamol orally half an hour before the infusion starts – and insist on waiting half an hour.
4. Don’t exceed infusion speed, keep to the protocol.
5. Patients need an alarm device, if the nurse is out of sight.
6. Have the physician regularly check the patients.

If a reaction happens stay calm. Infusion reactions can be managed well.
Most patients, even with moderate reactions can be rechallenged, maybe under additional co medication and/or prolonged infusion time.

There’s a good article for nurses, but about the use of rituximab in oncology patients: 

1 comment:

  1. THANK YOU! I would have loved to have had this blog before my infusion! BUT.. it is very re assuring to know that we can be "re challenged" again with the infusion. Thsi is exactly what the nurse explained to me during the reaction. She kept explainign clearly, that just because I had a reaction, did not throw out the infusion, there were many ways that they could "fight" the reaction... she also recommended I always start my infusion EARLY in the day.. !

    I am glad I could help... and my blog is in process now... maybe we will meet each other at ACR 2012???

    Kim Byrne